Drought, Bennington
- When
- November 12, 7:00 AM EST to November 30, 11:59 PM EST
- Where
- Bennington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Abnormally dry conditions across portions of southern Vermont resulted in the development of severe drought conditions (Severe - D2) across portions of Bennington and Windham counties starting on November 12, 2024 and continuing into December.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Abnormally dry conditions across portions of southern Vermont resulted in the development of severe drought conditions (Severe - D2) across portions of Bennington and Windham counties starting on November 12, 2024 and continuing into December.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 12, 6:10 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 610 AM EST Tue Nov 12 2024 .SYNOPSIS... Behind a cold front, decreasing clouds and windy conditions are expected today with chilly temperatures. The wind will diminish for the tonight, but it will remain mostly clear and cold. Dry and sunny weather is expected on Wednesday with continued cool temperatures. Continued dry weather is anticipated through the rest of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 610 AM EST...Surface cold front continues to slide eastward and is now passing offshore the coast of eastern New England. The upper level trough is centered directly over eastern New York for the early morning hours. Despite being behind the cold front, some additional showers have been ongoing this morning, thanks to the cyclonic flow associated with the passing upper level shortwave. This has been aided by a lake response off Lake Ontario and upslope flow is enhancing this precip locally in a few spots as well. Radar imagery shows the western Adirondacks seeing some of this precip, as well as parts of Schoharie County and the eastern Catskills. Some rogue showers have even been impacting parts of the Taconics and western New England as well. As colder air works into the region, these rain showers could mix with or change to snow showers for the higher terrain, but any accumulation will be limited to just a coating and only at the highest elevations within the wilderness areas. The main threat for precip will be through about mid-morning or so, as the departing upper level shortwave and drier air moving into the region should shut this precip off by later this morning. Based on the latest IR satellite imagery, skies will generally be mostly cloudy for the start of the day today thanks to the upper level trough overhead, although far southern areas will see some breaks, with just a partly to mostly clear sky for those areas. Westerly winds have been picking up across the region, with some gusts now over 20 mph, as the cold advection begins across the area. The core of the upper level trough will shift into New England for the afternoon hours. Temps aloft will be crashing with the cold advection for this morning, with 850 hpa temps falling to -3 to around -7 C by the late morning hours. Although there will be some clouds to start the day thanks to the cyclonic flow in place, more and more breaks of sun are expected as the day progresses, with valley areas seeing clearing before the high terrain. Most areas will be mostly sunny by the afternoon hours. Despite the clearing, temps will be rather chilly thanks to the cold temps aloft, with highs only in the 40s (some mid to upper 30s for the Adirondacks, Greens and Catskills). The deep mixing and pressure gradient in place will allow for gusty winds through the day. Latest soundings and blended guidance suggest sustained northwest winds of 10 to 20 mph, with some gusts in the 25 to 35 mph range during the late morning through mid afternoon hours. The highest gusts will be across the high terrain and areas of channeled flow, including the Capital Region, Taconics and Berkshires. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... With the loss of daytime heating, winds will start to diminish for this evening into tonight. Surface high pressure will be sliding by to the north across southern Canada. However, with the high pressure area not directly overhead, winds won't go completely calm for tonight, with a light northerly winds staying in place. Skies should be fairly clear, so temps will fall, despite the light breeze and lows look to be in the 20s. Have leaned towards the lower end of the blended guidance to match up between the MOS guidance, which suggests overnight lows in the low to mid 20s for many areas. With the high pressure area still close to the area and upper level ridging in control, dry and quiet weather will continue into Wednesday. Winds will be lighter than Tuesday, with northerly wind generally around 5 mph or so. Skies will remain fairly clear with a mostly sunny sky through the entire day. Highs will be chilly, with most areas only in the mid 40s. Dry and quiet weather looks to continue into Wednesday. There may be some high clouds moving into the area, but temps look to drop into the 20s once again. Although it initially appeared that some wet weather may arrive on Thursday this system is no longer anticipated to impact the region. Based on the flow aloft, a shortwave moving from the Great Lakes will be diving southeastward towards the mid Atlantic States. Will keep POPs low for Thursday into Thursday night, with the nearest showers across western NY and Pennsylvania. Skies should be partly cloudy and temps look similar to the past few days, with highs in the 40s. It will stay partly to mostly clear for Thursday night with lows in the 20s once again. && .LONG TERM /FRIDAY THROUGH MONDAY/... A nearly vertically stacked low pressure system will slowly retrograde northwestward toward Atlantic Canada Friday into Saturday. This system, however, will be battling with a strengthening upper level ridge and drier air building in from the west. Trends continue to favor little if any precipitation reaching our area but differences in the track remain. As a result, will continue to run with NBM PoPs which are only in the slight chance range (15 to 25 percent). The building ridge and surface high pressure will bring dry weather to end the weekend before an upper level shortwave trough approaches from the west to start next week with the next chance for some showers. High temperatures each day will be mainly in the 40s and 50s with overnight lows in the 20s and 30s. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Through 12z/Wed...In the wake of the cold front, windy conditions are expected through the upcoming TAF period with northwesterly winds 10-20 kt with a few occasional gusts at or over 30 kt. Wind will gradually lessen tonight to less than 10 kt out of the north. In terms of cigs, MVFR cigs will linger at KPSF through this morning before trending back to VFR. VFR cigs are expected elsewhere. A trend toward a clear/mostly clear sky is expected tonight. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Red Flag Warning is in effect for today from 9 AM to 6 PM for the Middle Hudson Fire Weather Zone and Catskills Fire Weather Zone in eastern New York, Berkshire County, Massachusetts and Litchfield County, Connecticut. With a cold pool overhead today, deep mixing will result in sustained winds of 10 to 20 mph with gusts in the 25 to 35 mph range through the day today. As drier air works into the area, RH values will fall as low as 35 to 50 percent. The combination of the low RH and gusty winds, along with the recent dry weather and dry fuels, will allow for the potential for extreme fire behavior and rapid spread. Outdoor burning is not recommended today. Winds won't be as gusty on Wednesday or Thursday, although dry weather will continue. RH values may be as low as 30 percent on both Wednesday and Thursday afternoon. At this point, a wetting rainfall is not anticipated through the upcoming weekend. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...Red Flag Warning until 6 PM EST this evening for CTZ001-013. NY...Red Flag Warning until 6 PM EST this evening for NYZ208-209. MA...Red Flag Warning until 6 PM EST this evening for MAZ001-025. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...Frugis LONG TERM...Rathbun AVIATION...Rathbun FIRE WEATHER...Frugis
Hazardous Weather Outlook National Weather Service Albany NY 414 AM EST Tue Nov 12 2024 CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-131200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Western Albany-Eastern Albany-Western Rensselaer- Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 414 AM EST Tue Nov 12 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and portions of east central and eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038-039-041>043-050-082>084-VTZ013>015-131200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Northern Saratoga-Northern Warren-Northern Washington- Southern Saratoga-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 414 AM EST Tue Nov 12 2024 This Hazardous Weather Outlook is for portions of east central and eastern New York and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 413 AM EST Tue Nov 12 2024 VTZ013>015-130000- Bennington-Western Windham-Eastern Windham- 413 AM EST Tue Nov 12 2024 ...Fire Weather Concerns Exist Across Bennington and Windham Counties of Vermont Today... According to the Vermont Department of Forests, Parks, and Recreation, fine fuels remain very dry across portions of southern Vermont. These fine fuels, combined with gusty northwesterly winds up to 35 mph, will have an impact on fire weather conditions today. If any fires were to start, the weather and fuel conditions could cause fires to quickly get out of control and be difficult to contain. For more information about the current fire danger rating, any burn restrictions, and wildfire prevention and education, please visit the State of Vermont Department of Forest, Parks and Recreation website at fpr.vermont.gov.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222406, 1222407, 1222408.